Iowa, 2008Cold in Iowa, December 14 to 15, 2008
December 14 to 15, 2008 · NWS OAX · 7 events in 7 counties and zones
An Arctic cold front pushed across eastern Nebraska and southwest Iowa during the early morning hours of December 14th. from 40s and 50s during the early morning hours of the 14th to around zero by midnight on the 15th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic cold front pushed across eastern Nebraska and southwest Iowa during the early morning hours of December 14th. Temperatures fell 50 to 60 degrees within 24 hours after the front passed through...from 40s and 50s during the early morning hours of the 14th to around zero by midnight on the 15th. The cold air was ushered in on northwest winds of 20 to 30 mph with gusts of 40 mph. The strong winds dropped wind chill values down to 20 below to 25 below zero. Snow showers also accompanied the cold air...and visibilities were occasionally lowered to less than 1 mile in snow and blowing snow in west central Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 14, 4:27 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Dec 14, 4:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
427 PM CST SUN DEC 14 2008
.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
MADE A NUMBER OF HEADLINE ADJUSTMENTS BASED ON LATEST PRECIPITATION
AND WIND TRENDS. CALLS MADE TO DISPATCH AND NEIGHBORING COUNTIES
WHERE WW ADVISORY WAS IN EFFECT AND DECIDED TO CONTINUE WW
ADVISORY THROUGH 10 PM AND EXPAND TO INCLUDE BOONE...MADISON...AND
WAYNE COUNTIES. LIGHT SNOW AND FLURRIES STILL FALLING AND
VISIBILITIES NEAR WHITEOUT IN RURAL AREAS. SOME MINOR
ACCUMULATIONS POSSIBLE...BUT MAINLY HAVE ADVISORY DUE TO THE
BLOWING SNOW. THE WINDS WILL REMAIN STRONG THIS EVENING...HOWEVER
FARTHER SOUTH...CANCELLED THE WIND ADVISORY AND EXPANDED THE WIND
CHILL ADVISORY FARTHER SOUTH IN COORD WITH GID/TOP/EAX/DMX.
TEMPERATURES TONIGHT ARE FORECAST TO BOTTOM OUT AROUND ZERO IN THE
SOUTH TO 10 BELOW IN THE NORTH. ANOTHER AREA OF SNOW SHOWERS HAVE
DEVELOPED IN KS AND WILL AFFECT SOUTHEAST NEBRASKA. WITH A NUMBER
OF HEADLINES IN EFFECT ONCE ADVISORY IS LIFTED...EVENING SHIFT MAY
HAVE TO UPGRADE PARTS OF THE WIND CHILL ADVISORY TO A WIND CHILL
WARNING. WITH THE COLD TEMPERATURES MONDAY MORNING AND WINDS OF 10 TO 20
MPH HAVE FORECAST WIND CHILLS FROM 25 TO 35 BELOW ZERO. DUE TO
COLD WIND CHILLS OF 18 TO 35 BELOW ZERO...HAVE WIND CHILL
ADVISORIES IN EFFECT TONIGHT THROUGH MONDAY MORNING.
THE NEXT STORM WILL ALREADY BE MOVING INTO EASTERN NEBRASKA MONDAY
NIGHT. IN SW FLOW ALOFT...STRONG WAA DEVELOPS ALONG WITH STRONG UVV
AND MOISTURE FLUX CONVERGENCE. LIFT TAKES PLACE IN FAVORABLE
DENDRITIC LAYER QPF AMOUNTS BETWEEN .1 AND .35 WITH THIS EVENT.
WITH GOOD MODEL AGREEMENT CONTINUED TO RAISE POPS MONDAY NIGHT AND
TUESDAY AND LINGERED INTO TUESDAY NIGHT. CURRENT FORECAST SNOWFALL
AMOUNTS HAVE ADVISORY MODERATE SNOWFALL AMOUNTS MOSTLY BETWEEN 2-5
INCHES. 12 AND 18Z COBBS DATA ALSO POINTING AT THESE MODERATE TO
HEAVY 4-6 INCH AMOUNTS. CONSIDERED A WINTER STORM WATCH AND WITH
IT BEING IN THE 4TH PERIOD FOR THE HEAVIER AMOUNTS...HELD OFF AND
LATER SHIFTS WILL NEED TO ASSESS. HIGHS MONDAY AND TUESDAY IN THE
SINGLE DIGITS AND TEENS. LOWERED LOWS TUESDAY MORNING IN
ANTICIPATION OF SNOWCOVER ACROSS THE CWA.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY.
THE FORECAST THROUGH THIS PERIOD WAS FAIRLY CLOSE TO HPC GUID AND
THE 00Z/12Z ECMWF MODELS FAVORED IN VARIOUS DISCUSSIONS. GFS WAS
REJECTED FOR NORTHWARD BIAS ON STORM TRACK THROUGH CENTRAL PLAINS
THU AND BEING FASTER THAN MOST OTHER MODELS. THIS STORM IS THE
FIRST ISSUE OF THE EXTENDED PERIOD. ECMWF HAS BEEN FAIRLY
CONSISTENT SINCE YDA IN PUTTING OUR AREA IN A SWATH OF SIGNIFICANT
QPF...STARTING EARLY THU. HOWEVER...IT HAS SHIFTED THE TRACK
SOMEWHAT NORTHWARD...ALTHOUGH NOT NEARLY AS FAR AS THE GFS. EXPECT
ARCTIC AIR TO HOLD NEAR SFC...WITH THE POTENTIAL FOR A WINTRY MIX IN
SOUTHEAST NEB AND SOUTHWEST IA. TOOK THE CHC OF FREEZING RAIN
FARTHER NORTH AND RAISED POPS IN GENERAL. SOME PRECIP COULD END UP
AS SLEET ON THE NORTHERN PERIPHERY OF THE MIX...BUT LEFT OUT OF THE
ZONES FOR SIMPLICITY UNTIL THE STORM TRACK IS MORE CERTAIN. THE
STORM SHOULD PULL EAST OF OUR AREA THU NIGHT.
THE ENTIRE AREA SHOULD HAVE A SNOW COVER BY THU NIGHT...IF NOT
SOONER...SO TEMPS ARE EXPECTED TO REMAIN IN THE DEEP FREEZE. A
RELATIVELY WEAK ARCTIC INCURSION IS EXPECTED FOLLOWING THE THU STORM
SYSTEM...WITH A STRONGER INCURSION SATURDAY INTO SUNDAY. THERE
COULD BE SOME LIGHT SNOW IN THE AREA AS AN INVERTED TROUGH PASSES
THROUGH EARLY SAT...BUT ELECTED TO LEAVE THE FORECAST DRY UNTIL THE
TIMING AND STRENGTH OF THE FEATURE BECOME MORE EVIDENT. MODELS ARE
SERIOUSLY AT ODDS ABOUT TIMING OF SYSTEMS BY THEN...BUT IN GENERAL
AGREEMENT ON CONTINUED COLD WEATHER.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 15/18Z.
SIGNIFICANT AVIATION CONCERNS DURING THIS FCST PD. STRONG COLD FRONT
HAS PUSHED THROUGH ERN NEB THIS AFTN. IN ITS WAKE...TIGHT PRESSURE
GRADIENT ACROSS THE REGION CREATING NW WIND GUSTS 30 TO 40 MPH ALL
TERMINALS. EXPECT WINDS WILL EVENTUALLY SUBSIDE AROUND 15/12Z.
MEANWHILE...-SN ACTIVITY WILL BE CONFINED TO KOFK. -SN/BLSN WILL
TRANSLATE TO IFR CONDITIONS...WITH OCCASIONAL LIFR...AT LEAST THRU
15/00Z. OTHERWISE...GRADUALLY IMPROVING CONDITIONS AFT 15/12Z WITH
VFR COND PREVAILING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 12 PM CST MONDAY FOR NEZ015-033-034-
042>045-050>053-065-066-078.
WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 9 AM CST MONDAY
FOR NEZ067-068-088>093.
WINTER WEATHER ADVISORY UNTIL 10 PM CST THIS EVENING FOR NEZ011-
012-016>018-030>032.
WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 12 PM CST MONDAY
FOR NEZ011-012-016>018-030>032.
IA...WIND CHILL ADVISORY UNTIL 12 PM CST MONDAY FOR IAZ043-055-056-
069.
WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 9 AM CST MONDAY
FOR IAZ079-080-090-091.
&&
ZAPOTOCNY/POLLACK/DEEHazardous weather outlook, Dec 14, 5:24 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
524 PM CST SUN DEC 14 2008
IAZ043-NEZ011-012-015>018-030>034-042-043-151330-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-
524 PM CST SUN DEC 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
LIGHT SNOW AND FLURRIES COMBINED WITH NORTHWEST WINDS AT 15 TO 30
MPH WILL PRODUCE AREAS OF BLOWING SNOW TONIGHT. IN ADDITION...VERY
COLD TEMPERATURES FROM AROUND ZERO TO AS COLD AS 5 OR 10 DEGREES
BELOW ZERO TONIGHT AND MONDAY MORNING WILL RESULT IN WIND CHILL
VALUES FROM 20 TO 32 BELOW ZERO.
ALTHOUGH THE WINDS WILL GRADUALLY DECREASE FOR MONDAY...IT WILL REMAIN
COLD WITH HIGHS ONLY IN THE SINGLE DIGITS.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
COLD TEMPERATURES WILL CONTINUE MONDAY NIGHT AND TUESDAY WITH
AGAIN LOWS FROM ZERO TO 8 BELOW ZERO.
A SNOWSTORM MAY DEVELOP LATE MONDAY NIGHT AND CONTINUE TUESDAY.
MODERATE SNOW AMOUNTS ARE POSSIBLE WITH THIS STORM. MORE SNOW IS
IN THE FORECAST WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY.
IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078-
088>093-151330-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
524 PM CST SUN DEC 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY
VERY COLD TEMPERATURES IN THE SINGLE DIGITS TO AROUND ZERO
COMBINED WITH NORTHWEST WINDS AT 10 TO 25 MPH WILL RESULT IN WIND
CHILL VALUES FROM 15 TO 25 DEGREES BELOW ZERO.
ALTHOUGH THE WINDS WILL GRADUALLY DECREASE FOR MONDAY...IT
WILL REMAIN COLD WITH HIGHS ONLY FROM 10 TO 15 ABOVE.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY
A SNOWSTORM MAY DEVELOP LATE MONDAY NIGHT AND CONTINUE TUESDAY.
MODERATE SNOW AMOUNTS ARE POSSIBLE WITH THIS STORM. MORE SNOW IS
IN THE FORECAST WEDNESDAY NIGHT WITH FREEZING RAIN AND SNOW
POSSIBLE THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR MONDAY.
ZAPOTOCNY
Cold/Wind Chill, Monona
- When
- December 14, 6:00 PM CST to December 15, 11:00 AM CST
- Where
- Monona forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area from late afternoon on December 14th through the morning hours of the 15th. Winds of 20 to 35 mph with gusts to 45 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 30 below zero. The strong winds and cold temperatures were accompanied by snow showers and areas of blowing snow which reduced visibilities below a 1 mile occasionally during the afternoon of the 14th. Snow accumulations were generally an inch or less.
Cold/Wind Chill, Harrison
- When
- December 14, 6:00 PM CST to December 15, 11:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area from late afternoon on December 14th through the morning hours of the 15th. Winds of 20 to 35 mph with gusts to 45 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 30 below zero.
Cold/Wind Chill, Shelby
- When
- December 14, 6:00 PM CST to December 15, 11:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area from late afternoon on December 14th through the morning hours of the 15th. Winds of 20 to 35 mph with gusts to 45 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 30 below zero.
Cold/Wind Chill, Pottawattamie
- When
- December 14, 6:00 PM CST to December 15, 11:00 AM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area from late afternoon on December 14th through the morning hours of the 15th. Winds of 20 to 30 mph with gusts to 40 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 25 below zero.
Cold/Wind Chill, Mills
- When
- December 15, 2:00 AM CST to 11:00 AM CST
- Where
- Mills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area during the morning hours of December 15th. Winds of 20 to 30 mph with gusts to 40 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 25 below zero.
Cold/Wind Chill, Montgomery
- When
- December 15, 2:00 AM CST to 11:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area during the morning hours of December 15th. Winds of 20 to 30 mph with gusts to 40 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 25 below zero.
Cold/Wind Chill, Fremont
- When
- December 15, 2:00 AM CST to 11:00 AM CST
- Where
- Fremont forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
Falling temperatures and strong northwest winds brought dangerously cold wind chill values to the area during the morning hours of December 15th. Winds of 20 to 30 mph with gusts to 40 mph and temperatures falling to the single digits above and then below zero produced wind chill values of 20 below to 25 below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 14, 20081 death · 3 events
- Avalanche in Utah, December 14, 20081 death · 1 event
- High Wind in New Mexico, December 14, 2008$70,000 · 62 kt wind · 2 events
- Extreme Cold and Cold in Nebraska, December 14 to 15, 200837 events
- Extreme Cold in North Dakota, December 14 to 15, 200836 events
- High Wind in Texas, December 14, 2008$25,000 · 58 kt wind · 7 events
- Extreme Cold in South Dakota, December 14 to 15, 200826 events
- Blizzard and Winter Weather in South Dakota, December 14, 200824 events
- Blizzard and Winter Storm in Minnesota, December 14 to 15, 200824 events
- Extreme Cold in Nebraska, December 14 to 15, 200820 events
- Blizzard and Winter Storm in Michigan, December 14 to 16, 200816 events
- Cold in Wisconsin, December 14 to 16, 200813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137752, 137753, 137754, 137755, 138002, 138004, 138005.